Tornadoes · United States · Kansas · 2008

EF0 tornado, Bazaar, Kansas, July 9, 2008

This EF0 tornado ran 0.3 miles across Chase County on July 9, 2008, touching down at 4:46 PM CDT and reaching 40 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
July 9, 2008
Touchdown
4:46 PM CDT (21:46 UTC)
Lifted
4:48 PM CDT (21:48 UTC)
On the ground
2 minutes
Path length
0.3 miles (0.5 km)
Path width
40 yards (37 m)
Deaths
0
Injuries
0
County
Chase County
Touchdown point
38.260, -96.410
Lift-off point
38.261, -96.405
Record number
0807091546-01

What the Weather Service recorded

Thunderstorms developed along a stationary front producing two brief, landspout tornadoes in Chase County.

A brief landspout tornado touched down in an open field.

A brief landspout tornado touched down in an open field.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

21 minutes of warning. NWS ICT issued a tornado warning for this county at 21:25 UTC, 21 minutes before the tornado touched down, in force until 22:00 UTC.

Issued (UTC)ExpiredProductOffice
21:25 UTC22:00 UTCTornado WarningICT

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a General Thunderstorms Risk. The outlook in force was issued at 19:55 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the tornado touched down at Jul 9, 3:31 PM CDT, 1 hour 15 minutes earlier.

Area forecast discussion, Jul 9, 3:31 PM CDT, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
331 PM CDT WED JUL 9 2008

.DISCUSSION...
FORECAST CHALLENGES/HIGHLIGHTS INCLUDE SHOWER/THUNDERSTORM CHANCES
THIS EVENING THROUGH TONIGHT...AND THUNDERSTORM CHANCES (SOME STRONG
TO SEVERE) FRIDAY NIGHT THROUGH SATURDAY NIGHT.

CURRENTLY HAVE AN UPPER TROUGH AXIS (EVIDENT ON WATER VAPOR
SATELLITE) TRAVERSING THE CENTRAL PLAINS...WITH UPPER JET STREAK
SITUATED ACROSS THE UPPER MIDWEST. AT THE SURFACE...A WEAK
CONVERGENCE ZONE EXTENDS FROM EASTERN NEBRASKA SOUTHWARD INTO
EASTERN KANSAS. THUNDERSTORMS HAVE RECENTLY FORMED ALONG THIS
CONVERGENCE ZONE OVER EASTERN NEBRASKA. RICH AND DEEP SUBTROPICAL
MOISTURE CONTINUES TO PROGRESS OVER THE CENTRAL/SOUTHERN PLAINS...ON
THE WESTERN AND NORTHERN PERIPHERY OF A SOUTHERN PLAINS MID-LEVEL
RIDGE. CONSEQUENTLY...AN AREA OF SHOWERS/EMBEDDED THUNDERSHOWERS
CONTINUES TO PROGRESS EAST ACROSS OKLAHOMA/EXTREME SOUTHERN KANSAS
ALONG A 700MB TROUGH AXIS.

CONCERNED THAT AN ISOLATED STORM OR TWO WILL FIRE LATE THIS
AFTERNOON/EARLY THIS EVENING ACROSS CENTRAL INTO EAST-CENTRAL KANSAS
ALONG WEAK CONVERGENCE ZONE. HOWEVER...EXTENSIVE MID/HIGH LEVEL
CLOUDS HAVE LIKELY RETARDED SURFACE HEATING SOME...SO THREAT APPEARS
SMALL AT THIS TIME. WEAK FLOW BELOW 500MB WILL RESULT IN
STRONG/MARGINALLY SEVERE PULSE STORMS (GIVEN THE STRONG
INSTABILITY) IF ANYTHING CAN GET GOING. ADDITIONALLY...DECENT
AMOUNTS OF 0-3KM INSTABILITY MAY PROMOTE A ROGUE LANDSPOUT
TORNADO. THREAT SHOULD END WITH LOSS OF DAYTIME HEATING THIS
EVENING.

AREA OF SHOWERS/THUNDERSHOWERS OVER OKLAHOMA SHOULD CONTINUE TO PUSH
NORTH/NORTHEAST TONIGHT...AS MODELS INDICATE POOL OF 850-650MB
MOISTURE RETURNING NORTH/NORTHEAST ACROSS THE AREA. BEST 700MB
MOISTURE TRANSPORT WILL LIKELY OCCUR OVER SOUTHERN/SOUTHWEST
PORTIONS OF THE FORECAST AREA...WHERE THE HIGHEST POPS HAVE BEEN
ASSIGNED. HIGH PRECIPITABLE WATER/LOW CAPE ENVIRONMENT WILL
INHIBIT STRONG/SEVERE CONVECTION. SCATTERED ACTIVITY SHOULD LINGER
OVER MAINLY SOUTHERN/SOUTHEAST PORTIONS OF THE FORECAST AREA ON
THURSDAY...IN ZONE OF HIGH MID-LEVEL MOISTURE/PRECIPITABLE
WATERS...ALONG WEAKENING MID-LEVEL TROUGH AXIS.

FOCUS THEN TURNS TO THUNDERSTORM CHANCES FOR FRIDAY NIGHT THROUGH
SATURDAY NIGHT. MODELS ARE IN GOOD AGREEMENT IN TRAVERSING A RATHER
STRONG/POTENT SHORTWAVE TROUGH ACROSS THE NORTHERN PLAINS/UPPER
MISSISSIPPI VALLEY LATE WEEK INTO SATURDAY. AT THE SURFACE...AN
ASSOCIATED COLD FRONT WILL OOZE SOUTH...ENTERING NORTHERN/CENTRAL
KANSAS SOMETIME FRIDAY EVENING. RATHER WEAK/MODEST DEEP LAYER SHEAR
WILL LIKELY INHIBIT WIDESPREAD SEVERE STORMS...BUT DEGREE OF
INSTABILITY ALONG WITH THE WEAK/MODEST FLOW ALOFT SHOULD PROMOTE
SOME SCATTERED STRONG/SEVERE STORMS. GFS AND ECMWF ARE IN VERY GOOD
AGREEMENT WITH THE TIMING OF THIS FEATURE...WITH THE 850MB BOUNDARY
EXITING SOUTHERN KANSAS BY SUNDAY MORNING.

AFTER A POTENTIAL RESPITE FROM THE SUMMER HEAT/HUMIDITY LATE
SATURDAY THROUGH EARLY MONDAY IN WAKE OF THE COLD FRONT...THE
SUMMER HEAT/HUMIDITY SHOULD RETURN...AS THE SOUTHWEST CONUS
MID/UPPER RIDGE BUILDS EAST AND NORTH SOMEWHAT.

KLEINSASSER

&&

.AVIATION...
18Z TAFS...ICT/SLN/HUT/CNU/RSL...UPDATED GRIDS EARLIER TO NIX FOG
AND ADJUST PRECIPITATION. APPEARS THAT BEST CHANCE FOR
PRECIPITATION WILL CONTINUE TO BE IN AREAS CLOSEST TO OK BORDER.
MAY ADJUST PROBABILITY OF PRECIPITATION DOWN AGAIN...BASED ON A
CLOSER LOOK AT FORECAST SOUNDING. 1200 UTC GLOBAL FORECAST SYSTEM
MODEL SEEMS A BIT QUICK WITH UPPER TROUGH RELATIVE TO CURRENT
WATER VAPOR LOOP/PROFILERS...WITH NORTH AMERICAN MODEL/EUROPEAN
CENTRE FOR MEDIUM RANGE WEATHER FORECASTS MODEL LOOKING MORE
REALISTIC. BETTER CHANCE FOR PRECIPITATION MAY BE LATER TONIGHT
WITH INCREASE IN LOW LEVEL JET.

HOWERTON

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    68  88  72  96 /  30  30  10  10
HUTCHINSON      68  90  71  97 /  20  20  10  10
NEWTON          68  88  72  95 /  10  20  10  10
ELDORADO        68  87  71  94 /  20  30  20  10
WINFIELD-KWLD   69  87  71  95 /  50  30  20  10
RUSSELL         66  94  72  98 /  10  10  10  10
GREAT BEND      66  93  72  98 /  10  10  10  10
SALINA          68  91  72  97 /  10  10  10  10
MCPHERSON       68  90  71  96 /  10  20  10  10
COFFEYVILLE     69  86  70  92 /  40  30  20  10
CHANUTE         68  86  69  92 /  10  30  20  10
IOLA            68  86  69  92 /  10  30  20  10
PARSONS-KPPF    68  86  70  92 /  20  30  20  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jul 9, 4:23 PM CDT, 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
423 PM CDT WED JUL 9 2008

KSZ032-033-047>053-067>072-082-083-091>096-098>100-102130-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
423 PM CDT WED JUL 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...THIS EVENING THROUGH TONIGHT

A FEW ISOLATED THUNDERSTORMS WILL BE POSSIBLE THROUGH THE EARLY TO
MID EVENING HOURS OVER PORTIONS OF CENTRAL AND EAST-CENTRAL
KANSAS. THE STRONGEST ACTIVITY WILL BE CAPABLE OF DIME SIZE HAIL
AND 50 MPH WINDS...ALONG WITH ISOLATED FUNNEL CLOUDS OR A BRIEF
AND VERY WEAK TORNADO TOUCHDOWN. THIS THUNDERSTORM ACTIVITY
SHOULD DISSIPATE BY EARLY TO MID EVENING.

A FEW THUNDERSHOWERS WILL BE POSSIBLE ACROSS SOUTH CENTRAL AND
SOUTHEAST KANSAS TONIGHT. STRONG TO SEVERE STORMS OR HEAVY
RAINFALL IS NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS WILL BE POSSIBLE THURSDAY OVER SOUTH-CENTRAL AND
SOUTHEAST KANSAS...AND FOR SOUTHEAST KANSAS THURSDAY NIGHT. THESE
STORMS ARE NOT ANTICIPATED TO BE STRONG OR SEVERE.

A WEAK COLD FRONT WILL SLIDE DOWN ACROSS THE AREA THIS WEEKEND AND
WILL PROVIDE THUNDERSTORM CHANCES FRIDAY NIGHT THROUGH SATURDAY
NIGHT. AT THIS TIME IT APPEARS STRONG TO MARGINALLY SEVERE STORMS
WILL BE POSSIBLE ALONG WITH LOCALLY HEAVY RAINFALL. SLIGHT CHANCES
FOR STORMS MAY LINGER FROM SUNDAY THROUGH MONDAY NIGHT.

HEAT INDEX VALUES WILL BE NEAR THE CENTURY MARK ON FRIDAY
AFTERNOON ACROSS PRIMARILY SOUTH-CENTRAL KANSAS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

RBL/PJH/ADK

In the hours before

Special weather statement, Jul 9, 4:05 PM CDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
405 PM CDT WED JUL 9 2008

KSZ052-053-070-092200-
CHASE-GREENWOOD-MARION-
405 PM CDT WED JUL 9 2008

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR CHASE...GREENWOOD AND MARION COUNTIES...

AT 403 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 10 MILES EAST OF MATFIELD GREEN...OR 14 MILES
SOUTHEAST OF COTTONWOOD FALLS...AND MOVING NORTHWEST AT 3 MPH.

WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

ISOLATED STORMS WILL CONTINUE TO DEVELOP LATE THIS AFTERNOON ACROSS
THE AREA. BESIDES LOCALLY GUSTY WINDS...THESE STORMS MAY ALSO
PRODUCE BRIEF FUNNEL CLOUDS. THESE FUNNEL CLOUDS SHOULD REMAIN ABOVE
THE GROUND...HOWEVER A VERY BRIEF TOUCHDOWN IS A REMOTE POSSIBILITY.
IF SO...THEY COULD RESULT IN MINOR WIND DAMAGE.

DARMOFAL
Local storm report, Jul 9, 4:08 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
408 PM CDT WED JUL 09 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0358 PM     FUNNEL CLOUD     8 ENE MATFIELD GREEN    38.20N 96.43W
07/09/2008                   CHASE              KS   PUBLIC

            RELAYED FROM NATIONAL WEATHER SERVICE IN TOPEKA.

&&

KED
Local storm report, Jul 9, 4:09 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
409 PM CDT WED JUL 09 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     FUNNEL CLOUD     8 W MADISON             38.13N 96.28W
07/09/2008                   GREENWOOD          KS   PUBLIC

            RELAYED BY GREENWOOD COUNTY SHERIFF.

&&

KED
Local storm report, Jul 9, 4:44 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
444 PM CDT WED JUL 09 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     FUNNEL CLOUD     5 SSE COTTONWOOD FALLS  38.30N 96.51W
07/09/2008                   CHASE              KS   LAW ENFORCEMENT

&&

JMB

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Topeka, KS (KTOP), 12:00Z

9.8 hours before the tornado, 106 km from the path. July 9, 2008.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2008-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 662 joules per kilogram, CIN -83, lifted condensation level 797 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Topeka, KS at 12:00Z on 2008-07-09The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -4 square meters per square second, 0 to 6 km bulk shear 16 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
662 J/kg
Mixed-layer CIN
-83 J/kg
Surface CAPE
589 J/kg
Mixed-layer LCL
797 m above ground
0-6 km bulk shear
16 kt
0-1 km bulk shear
5 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0
0-3 km lapse rate
4.4 K/km

Open this sounding in Storm Lab

Topeka, KS (KTOP), 00:00Z

2.2 hours after it, 106 km from the path. July 10, 2008.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2008-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1168 joules per kilogram, CIN -36, lifted condensation level 1161 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Topeka, KS at 00:00Z on 2008-07-10The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 36 square meters per square second, 0 to 6 km bulk shear 11 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1168 J/kg
Mixed-layer CIN
-36 J/kg
Surface CAPE
1868 J/kg
Mixed-layer LCL
1161 m above ground
0-6 km bulk shear
11 kt
0-1 km bulk shear
6 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
7.0 K/km

Open this sounding in Storm Lab

The surface observations

Emporia (EMP), 21 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
19:53 UTC817090° 3 kt1017.9
20:53 UTC826980° 4 kt1017.3
21:53 UTC8170130° 4 kt1016.9
22:53 UTC8170130° 4 kt1016.6

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Topeka radar (KTWX), 83 km away, was scanning. The volume nearest the touchdown began at 21:44 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
20:58 UTCFUNNEL CLOUD8 Ene Matfield GreenChase, KSRELAYED FROM NATIONAL WEATHER SERVICE IN TOPEKA.
21:05 UTCFUNNEL CLOUD8 W MadisonGreenwood, KSRELAYED BY GREENWOOD COUNTY SHERIFF.
21:40 UTCFUNNEL CLOUD5 Sse Cottonwood FallsChase, KS
21:46 UTCFUNNEL CLOUD3 Se Cottonwood FallsChase, KSFUNNEL CLOUD SEEN ABOUT 3.5 MILES SOUTHEAST OF COTTONWOOD FALLS.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2008 tornado in KansasEvery tornado in Kansas since 1950Warnings in force in Kansas nowThe forecast where you are

The other tornadoes of July 9, 2008

4 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
July 92:13 PM MDTEF0Quay, NM0.330
July 94:14 PM CDTEF0Kossuth, IA0.525
July 94:40 PM CDTEF0Chase, KS0.440
July 97:18 PM EDTEF1City of Petersburg, VA0.130$500,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.